Filters








5 Hits in 0.21 sec

Botulinum Toxin for Side-Effect Management and Prevention of Surgical Complications in Patients Treated for Head and Neck Cancers and Esophageal Cancer

Leah Shaw, Angela F Bazzell, Joyce E Dains
2019 Journal of the Advanced Practitioner in Oncology  
The management of head and neck cancers (HNC) and esophageal cancer (EC) is complex and often involves multiple modalities of treatment, including chemotherapy, radiation therapy, and surgery. The side effects associated with these therapies and disease processes are extensive. A literature review was performed to evaluate the use of botulinum toxin as an intervention for side-effect management in patients with HNC and EC. Specific adverse events reviewed included salivary function
more » ... nction (hypersalivation, fistula, hyposalivation) and gastrointestinal motility (esophageal stricture, delayed gastric emptying after esophagectomy). Published results demonstrate an improvement in hypersalivation and, when botulinum toxin was used as an adjunct to treatment, a reduction in symptoms associated with salivary fistula, or an inappropriate communication between the salivary gland and the skin that causes the leakage of saliva through the skin. Positive effects were also demonstrated in regard to esophageal stricture and equivalent effects in the management of gastric emptying to prevent complications after esophagectomy when compared to currently available interventions. However, the potential for increased symptoms associated with botulinum toxin injection related to its use in the management of gastric secretions was noted in one of the studies reviewed.
pmid:31308987 pmcid:PMC6605704 fatcat:vzycsbqcxbc6rplgoncvzj2wva

Clinical Management of Pneumonitis in Patients Receiving Anti-PD-1/PD-L1 Therapy

Justin E Bala-Hampton, Angela F Bazzell, Joyce E Dains
2018 Journal of the Advanced Practitioner in Oncology  
CASE STUDY A 48-year-old gentleman with metastatic melanoma currently receiving the cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) inhibitor, ipilimumab (Yervoy), and the programmed cell death protein 1 (PD-1) inhibitor, nivolumab (Opdivo), returned for evaluation prior to receiving cycle 2. The patient presented with new onset dyspnea and a non-productive cough over the past week, with a temperature of 100.6°F at home on one occasion. He was placed on observation for fever, cough, and
more » ... ever, cough, and shortness of breath. The patient had no previous history of lung disease and was a nonsmoker. Diminished breath sounds were noted on auscultation. However, the patient was without fever or chills, with a heart rate of 101 beats per minute and a blood pressure of 110/75 mm Hg. We obtained a computed tomography (CT) of his chest. The CT demonstrated diffuse ground-glass opacities in his bilateral lower lobes and some minor interstitial thickening of his right middle lobe, possibly suggestive of inflammation or cryptogenic organizing pneumonia. Based on his presentation and CT findings, the patient was initially treated empirically with antibiotics for suspected pneumonia vs. pneumonitis. During the first 12 hours in observation, the patient experienced increasing dyspnea and cough and was admitted to the hospital. Nebulizer treatments were administered with no improvement, so the patient was started on high-dose corticosteroids at 1 mg/kg, and pulmonary and infectious disease consults were ordered. After the administration of steroids, the patient's cough and breathing improved and he remained afebrile, eliciting a high suspicion for immune-related pneumonitis. The patient then underwent bronchoscopy to rule out other etiologies. Bronchoalveolar lavage was performed, which yielded no pathogenic organisms. The patient was placed on a 3-week course of a high-dose steroid taper, following which immunotherapy was reinstated. Within 4 days he again presented with similar symptoms, was restarted on high-dose steroids, and immunotherapy was permanently discontinued.
pmid:30719394 pmcid:PMC6347088 fatcat:ey4cc6tm3nbwtiyuij5tbmxjfa

Adverse Effects of Virus-Specific T-Cell Therapy: An Integrative Review

Heidi Z Simmons, Angela F Bazzell, Joyce E Dains
2019 Journal of the Advanced Practitioner in Oncology  
Allogeneic hematopoietic stem cell transplant (HSCT) remains the mainstay in treating many hematologic malignancies. T-cell-depleted grafts designed to reduce graft-vs.-host disease (GVHD) may be complicated by severe viral infections that increase morbidity and mortality. Despite the use of antiviral pharmacologic therapy, challenges in controlling viral infections include drug resistance and/or side-effect intolerability. Virus-specific T-cell (VST) therapy is a promising targeted therapy for
more » ... argeted therapy for treating severe or drug-refractory viral infections after HSCT. An integrative review was conducted to inform advanced practitioners of the adverse effects associated with VST. A total of 836 articles were identified using PubMed, Scopus, and CINAHL databases, with 7 included in this review. Studies reviewed indicate that the adverse effects associated with VST therapy are limited and generally treatable. These studies reported low rates of adverse events of mild to moderate severity, including acute, recurrent, chronic, and de novo GVHD; cytokine release syndrome; infusion toxicity; and other adverse events. No deaths were attributed to VSTs in these studies.
pmid:31538024 pmcid:PMC6750917 fatcat:p44ntyraxjfulp2xvtkdtokw6y

The Toxicity and Benefit of Various Dosing Strategies for Interleukin-2 in Metastatic Melanoma and Renal Cell Carcinoma

Laura A Pachella, Lydia T Madsen, Joyce E Dains
2015 Journal of the Advanced Practitioner in Oncology  
Interleukin-2 (IL-2) therapy has been used with success in curing meta-static renal cell carcinoma and melanoma in a small minority of patients. However, the benefits can be accompanied by severe toxicity. This review of the literature discusses varying doses of IL-2 and their associated re-sponse rates and the toxicities associated with treatment. The review also explores the maximally beneficial dose with the most tolerable side effects. Although the higher-dose regimens with a more frequent
more » ... th a more frequent dosing schedule produce higher-grade toxicity, they were found to deliver the most durable and complete responses. It is recommended to use a higher-dose regimen (720,000 IU/kg every 8 hours for a maximum of 15 doses) and provide sup-portive care for toxicity, so patients can have maximal benefit from therapy.
pmid:26557408 pmcid:PMC4625627 fatcat:qkhpmeainnb2feqglst2vg3wv4

Instruments That Predict Oncology Treatment Risk in the Senior Population

Jessica K Schiefen, Lydia T Madsen, Joyce E Dains
2017 Journal of the Advanced Practitioner in Oncology  
pmid:30079269 pmcid:PMC6067916 fatcat:xwjyftgdajajxppqi7hzvscj5u